A new case series raises the question of whether electronic gaming may cause ventricular arrhythmias and contribute to syncope in children with certain underlying conditions.
The authors report on four instances of syncope resulting from ventricular tachycardia (VT) or ventricular fibrillation (VF) in three children with either long QT syndrome (LQTS) or catecholaminergic polymorphic VT (CPVT) who were playing electronic war games at home. The underlying conditions were previously undiagnosed in two of the children.
"We are proposing that only a very small group of children may possibly be at risk of arrhythmia during gaming," study author Christian James Turner, MB, BS, pediatric cardiologist and electrophysiologist, the Sydney Children's Hospitals Network in Australia, told theheart.org | Medscape Cardiology.
"We know that children with conditions such as long QT syndrome or CPVT are at risk for dangerous arrhythmia during certain types of sporting or swimming activities — this is well documented — and well-established guidelines have been formulated," Turner noted.
"We think that there may be a similar mechanism occurring when children with these conditions become very excited during particular phases of gaming, and it appeared that the events we described occurred when the child was about to win the game," he said.
The report was published online September 19 in the Correspondence section of the New England Journal of Medicine.
All three children were male, ranging in age from 10 to 15 years.
Patient 1, age 10 years, suddenly lost conscious right after winning an electronic war game and spontaneously regained consciousness afterward.
He was subsequently diagnosed with CPVT after experiencing a cardiac arrest at school. Genetic testing revealed a variant (gene encoding ryanodine receptor 2 [RYR2]), which is "likely pathogenic" according to American College of Medical Genetics and Genomics criteria, the authors explain.
Patient 2, age 15 years, already had a history of a cardiac disorder (ie, d-transposition of the great arteries with ventricular septal defect), which was treated using the Rastelli procedure.
While sitting in bed and winning an electronic war game, he became presyncopal and was diagnosed with rapid monomorphic VT. After receiving successful cardioversion in the emergency department, he received an implantable cardioverter-defibrillator (ICD) and treatment with metoprolol. However, 2 months later, he again experienced an episode before he was about to win the same game. Cardioversion by the ICD was successful.
Patient 3, age 11 years, was "animatedly" playing an electronic war game with a friend when he began having palpitations followed by collapse, after which he regained consciousness spontaneously.
No information was available on the particular stage of play at the time of the collapse.
The patient's QT interval-corrected for heart rate was found to be 570 msec, and he was diagnosed with LQTS. Subsequently, several family members also received the same diagnosis, and two unexplained deaths were identified in the family. Genetic testing is currently underway.
"Whilst the exact mechanism for the triggering of arrhythmia is likely to be varied, given that each of these three children had different conditions, one common part of the pathway is likely related to the sympathetic nervous system and adrenergic stimulation," Turner explained.
"As cardiologists, we would like to see all children having physical activities and we know that regular physical activity is good for the child's heart and brain," he commented.
"This applies even to children with underlying heart rhythm conditions, such as long QT syndrome, and for a child with one of these conditions, it is important that the families discuss suitable sporting and physical activity with their cardiologist," he said.
Although certain types of syncope — such as vasovagal syncope — are common and generally benign, "any episode of syncope occurring in the middle of a sporting or physical activity could potentially be a 'red flag' and should be investigated," he emphasized.
Not Just Physical Activity
Commenting on the study for theheart.org | Medscape Cardiology, Maully Shah, MBBS, director of cardiac electrophysiology at the Children's Hospital of Philadelphia, noted that scientific guidelines "have been formulated to modify or restrict certain levels of physical activity, including swimming, in individuals with genetic diseases such as long QT syndrome and CPVT because these triggers were well documented."
This "recent report alerts us to the possibility of another trigger — excitement associated with video gaming that may also provoke dangerous arrhythmias in a small subset of patients with these conditions," said Shah, who is also a professor of pediatrics, Perelman School of Medicine, University of Pennsylvania, and was not involved with the study.
So the "take-home message for practicing clinicians is to recognize that nonphysical activity may also induce adrenalin surges that can trigger life-threatening arrhythmias in a small subset of patients with certain cardiac conditions," added Shah, who is president of the Pediatric and Congenital Electrophysiology Society (PACES).
Turner added, "When a child with a condition such as long QT syndrome or CPVT is diagnosed, very effective treatment is readily available and is able to prevent further dangerous episodes."
Turner, his coauthors, and Shah have disclosed no relevant financial relationships.
N Engl J Med. 2019;381:1180-81. Article
Medscape Medical News © 2019
Cite this: Batya Swift Yasgur. Can Video Gaming Trigger Dangerous Arrhythmias? - Medscape - Sep 19, 2019.